Alert archive / Iowa / Flash Flood Watches in 2012

Flash Flood Watch 2, NWS Des Moines, IA

May 2, 20127 counties in Iowa

NWS Des Moines, IA issued this flash flood watch at May 2, 2012, 3:46 PM CDT for 7 counties in Iowa. It took effect at May 2, 2012, 7:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 2, 2012, 3:46 PM CDT (20:46 UTC)
In effect from
May 2, 2012, 7:00 PM CDT
Expired
May 3, 2012, 3:48 AM CDT
In force
9 hr
Issued by
NWS Des Moines, IA
Flood severity
None

Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA, Cerro Gordo County, IA, Franklin County, IA, Grundy County, IA, Hardin County, IA

The radar

The Des Moines radar (KDMX), 125 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.8 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2012-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2012-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -402 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-402 m²/s²
0-3 km storm-relative helicity
-158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

210 
WGUS63 KDMX 022046
FFADMX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
346 PM CDT WED MAY 2 2012

IAZ017-026>028-037>039-030500-
/O.NEW.KDMX.FF.A.0002.120503T0000Z-120503T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-
INCLUDING THE CITIES OF...MASON CITY...HAMPTON...ALLISON...
WAVERLY...ELDORA...GRUNDY CENTER...WATERLOO
346 PM CDT WED MAY 2 2012

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
THURSDAY MORNING...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL IOWA INCLUDING THE
  FOLLOWING AREAS...IN CENTRAL IOWA...GRUNDY AND HARDIN. IN NORTH
  CENTRAL IOWA...BUTLER...CERRO GORDO AND FRANKLIN. IN NORTHEAST
  IOWA...BLACK HAWK AND BREMER.

* FROM 7 PM CDT THIS EVENING THROUGH THURSDAY MORNING

* THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS THE WATCH AREA WITH
  LOCALIZED HEAVY RAINFALL. RAIN AMOUNTS OF 1 TO 2 INCHES WILL BE
  POSSIBLE OVERNIGHT WITH LOCALIZED HIGHER AMOUNTS. RECENT
  RAINFALL HAS PRODUCED MOIST SOIL CONDITIONS AND ANY HEAVY RAIN
  WILL QUICKLY SATURATE SOIL LEADING TO RAPID RUNOFF AND POSSIBLE
  FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
2 follow-up statements
916 
WGUS63 KDMX 030152
FFADMX

FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
852 PM CDT WED MAY 2 2012

IAZ017-026>028-037>039-031000-
/O.CON.KDMX.FF.A.0002.000000T0000Z-120503T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-
INCLUDING THE CITIES OF...MASON CITY...HAMPTON...ALLISON...
WAVERLY...ELDORA...GRUNDY CENTER...WATERLOO
852 PM CDT WED MAY 2 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THURSDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF CENTRAL IOWA...NORTH CENTRAL IOWA AND NORTHEAST 
  IOWA...INCLUDING THE FOLLOWING AREAS...IN CENTRAL IOWA... 
  GRUNDY AND HARDIN. IN NORTH CENTRAL IOWA...BUTLER...CERRO 
  GORDO AND FRANKLIN. IN NORTHEAST IOWA...BLACK HAWK AND BREMER. 

* UNTIL 7 AM CDT THURSDAY

* THUNDERSTORMS ARE EXPECTED LATE TONIGHT ACROSS THE WATCH AREA
  WITH LOCALIZED HEAVY RAINFALL. RAIN AMOUNTS OF 1 TO 2 INCHES
  WILL BE POSSIBLE OVERNIGHT WITH LOCALIZED HIGHER AMOUNTS. RECENT
  RAINFALL HAS PRODUCED MOIST SOIL CONDITIONS AND ANY HEAVY RAIN
  WILL QUICKLY SATURATE SOIL LEADING TO RAPID RUNOFF AND POSSIBLE
  FLASH FLOODING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

MJB
888 
WGUS63 KDMX 030848
FFADMX

FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
348 AM CDT THU MAY 3 2012

...STORMS DISSIPATING AS THEY MOVE EAST...

IAZ017-026>028-037>039-031000-
/O.CAN.KDMX.FF.A.0002.000000T0000Z-120503T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-
INCLUDING THE CITIES OF...MASON CITY...HAMPTON...ALLISON...
WAVERLY...ELDORA...GRUNDY CENTER...WATERLOO
348 AM CDT THU MAY 3 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL IOWA...NORTH
CENTRAL IOWA AND NORTHEAST IOWA HAS BEEN CANCELLED. A LINE OF
THUNDERSTORMS LOCATED OVER WESTERN IOWA WILL CONTINUE TO PRESS
EASTWARD THROUGH THE MORNING HOURS...BUT ARE WEAKENING AS THEY
MOVE EAST. RAINFALL AMOUNTS REMAIN UNDER AN INCH WITHIN THE
STRONGER STORMS ARE LIKELY NOT ENOUGH TO CAUSE FLASH FLOODING AT
THIS TIME. THEREFORE...THE WATCH HAS BEEN CANCELLED. 

$$

KLP

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at May 2, 1:21 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, May 2, 1:21 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1250 AM CDT WED MAY 2 2012

...UPDATED FOR 18Z AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
LOOKING FOR ANOTHER ACTIVE LATE AFTERNOON INTO TONIGHT. CONVECTION
FROM LAST NIGHT WILL EXIT ALL BUT THE FAR EAST/SOUTH THROUGH EARLY
MORNING AND LIKELY BE DONE BY MID MORNING.  STRONG WARM ADVECTION
WILL CONTINUE TODAY AND EXPECTING US TO BECOME VERY UNSTABLE ONCE WE
CLEAR OUT LATER THIS MORNING.  THERE IS STILL A QUESTION AS TO WHERE
THE FRONTAL BOUNDARY WILL END UP BUT A SHORT WAVE WILL LIFT
NORTHEAST ACROSS AREAS TO OUR WEST AND THIS SHOULD CAUSE MORE STORMS
TO FIRE ALONG THE BOUNDARY TO OUR WEST.  THE STORMS WILL THEN ENTER
FAR WESTERN IOWA BY MID TO LATE AFTERNOON.  STEEP LAPSE RATES AND
AMPLE SHEAR WILL ALLOW STORMS TO QUICKLY GO SEVERE ONCE AGAIN.  AT
LEAST INITIALLY ALL MODES OF SEVERE WEATHER ARE POSSIBLE MID TO LATE
AFTERNOON THEN PERSISTING INTO THE EVENING.

.LONG TERM /TONIGHT THROUGH TUESDAY/...
PERIOD WILL BEGIN WITH SITUATION VERY SIMILAR TO HOW THINGS
PROGRESSED LATE TUE.  EXPECT SURFACE BOUNDARY TO EXTEND FROM NE INTO
NWRN THIRD OF IA WITH WARM SECTOR GENERATING UNCAPPED 2500-3000 J/KG
MLCAPES BY PEAK AFTERNOON HEATING.  WEAK WAVES RIDING SWLY UPPER
LEVEL FLOW AND DIVERGENCE IN RIGHT ENTRANCE REGION OF NRN PLAINS JET
SEGMENT SHOULD EASILY KICK THINGS OFF.  35-45KT EFFECTIVE SHEAR
SHOULD BE MORE THAN ADEQUATE FOR SURFACE BASED SUPERCELLS TO FORM
ALONG BOUNDARY WITH B2K SUPERCELL MOTION BRINGING STORMS W-E RIGHT
INTO HEART OF FORECAST AREA MUCH LIKE SPC MOD RISK DEPICTION.
MOISTURE IS MAINLY 1.5KM AND BELOW WITH DRY AIR AND FAIRLY STEEP
LAPSE RATES ABOVE SO EXPECT COMPLEX TO EVENTUALLY EVOLVE INTO
ORGANIZED WIND PRODUCER INTO TEETH OF RELATIVELY HIGH MUCAPE AXIS.
ALTHOUGH SEVERE IS MENTIONED IN WORDING RATHER THAN
HYDRO...WIDESPREAD RAINS OVERNIGHT WILL INCREASE THE POTENTIAL FOR
FLASH FLOODING WITH NEXT COMPLEX TONIGHT.

YET ANOTHER REPEAT WILL LIKELY OCCUR BY PEAK HEATING THU BUT THIS
TIME SHIFTED FARTHER SOUTH ACROSS CENTRAL AND SOUTHERN IA.  MODEL
MLCAPES SUGGEST EVEN GREATER INSTABILITY BY THAT TIME.  MCS MAY EXIT
FORECAST AREA SOONER HOWEVER DURING THIS EPISODE...LIKELY
DIMINISHING AFTER MIDNIGHT.  AFTER A BRIEF LULL AROUND FRI OR SAT AS
BOUNDARY SAGS INTO MO...EXPECT CONVECTIVE POTENTIAL TO INCREASE ONCE
AGAIN BY THE END OF THE WEEKEND AS WRN CONUS LONG WAVE TROUGH
PUSHES GRADUALLY EASTWARD INCREASING OUR INFLUENCE OF SW FLOW SHORT
WAVES AND MORE SYNOPTIC SCALE FORCING. MODELS DIFFER ON TIMING...BUT
EVENTUALLY AGREE ON AIRMASS CHANGE AND REDUCED CONVECTIVE POTENTIAL
AND COOLER TEMPS BY EARLY NEXT WEEK IN SLOWLY PROGRESSIVE LONG WAVE
PATTERN.

&&

.AVIATION...02/18Z
STATUS AND CU FIELD HAVE EXPANDED TODAY ACROSS THE AREA IN WAKE OF
CONVECTIVE SYSTEM WHICH PASSED THROUGH IOWA OVERNIGHT.  OUTFLOW
BOUNDARY IS SOUTH OF THE STATE CURRENTLY ALTHOUGH MOISTURE IS
BEGINNING TO RETURN AS WINDS SWING AROUND TO THE SOUTH. WIDESPREAD
MVFR CEILINGS ARE EXPECTED TO PERSIST ACROSS IOWA THIS AFTERNOON AND
TONIGHT AS MOISTURE REMAINS TRAPPED BELOW AN ELEVATED MIXED LAYER.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...FAB
LONG TERM...BSS
AVIATION...COGIL
Hazardous weather outlook, May 2, 11:27 AM CDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1127 AM CDT WED MAY 2 2012

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-031100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
1127 AM CDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
CENTRAL IOWA WITH A MODERATE RISK IN A SMALL AREA OF WEST CENTRAL
IOWA. TIMING WILL BE FROM LATE THIS AFTERNOON INTO TONIGHT WITH
DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES ALL POSSIBLE. HEAVY
RAINS AND LOCALIZED FLASH FLOODING MAY OCCUR AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE OFF AND ON RIGHT THROUGH
EARLY NEXT WEEK. THE BEST POTENTIAL FOR SEVERE WEATHER IN THIS
PERIOD APPEARS TO BE LATE THURSDAY AFTERNOON AND THURSDAY EVENING
FROM CENTRAL INTO SOUTHERN IOWA WHERE A SLIGHT RISK OF SEVERE
WEATHER CONTINUES. DAMAGING WINDS...LARGE HAIL...LOCALLY HEAVY
RAINS AND ISOLATED TORNADOES ALL REMAIN POSSIBLE. DETAILS
REGARDING THE SEVERE WEATHER POTENTIAL IN THE LATER PERIODS WILL
BE BETTER DEFINED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SEVERAL EPISODES OF SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY
AND TONIGHT...AS WELL AS OVER CENTRAL AND SOUTHERN IOWA LATE THURSDAY.

CC

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 9:59 PM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto46 min
May 1, 10:45 PM CDTSevere Thunderstorm WarningDMXKossuth, Palo Alto45 min
May 1, 11:24 PM CDTSevere Thunderstorm WarningDMXHumboldt, Webster, Wright51 min
May 1, 11:35 PM CDTSevere Thunderstorm WarningDMXCrawford25 min
May 2, 12:01 AM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Sac44 min
May 2, 12:38 AM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Greene, Sac52 min
May 2, 1:02 AM CDTSevere Thunderstorm WarningDMXAudubon, Guthrie43 min
May 2, 1:07 AM CDTSevere Thunderstorm WarningDMXBoone, Carroll, Dallas, Greene, Guthrie38 min
May 2, 1:24 AM CDTTornado WarningDMXBoone36 min
May 2, 1:27 AM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Story, Webster48 min
May 2, 1:39 AM CDTSevere Thunderstorm WarningDMXBoone, Polk, Story51 min
May 2, 1:47 AM CDTTornado WarningDMXBoone, Hamilton, Hardin, Story28 min
May 2, 1:53 AM CDTSevere Thunderstorm WarningDMXDallas, Polk52 min
May 2, 2:04 AM CDTSevere Thunderstorm WarningDMXGrundy, Hardin, Marshall, Story41 min
May 2, 2:37 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Marshall, Tama36 min
May 2, 3:18 AM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Poweshiek15 min

Nearby

Flash Flood Watches in Iowa, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.